Nucleoside reverse transcriptase inhibitors (NRTIs) are components of most current antiretroviral (ARV) regimens. Side effects arising from mitochondrial toxicity (MtT) induced by these drugs is a common reason why patients treated with NRTI change or discontinue therapy. These toxicities can be difficult to reverse, and on occasion can be life-threatening. The exact pathogenesis underlying NRTI-induced mitochondrial toxicity remains unclear, and likely differs for specific NRTI drugs. We review mitochondrial physiology, what is known about how NRTI cause MtT, and what areas of pathophysiology remain unclear. Using the example of HIVassociated lipodystrophy (HIVLD) as a model of clinical MtT we discuss management strategies and the potential for these toxicities to impact on future ARV development.
Keywords: Mitochondrial toxicity, HIV, NRTI, mtDNA, mtRNA, HIV-associated lipodystrophy
Rights & PermissionsPrintExport